Drug InfoNet.com
Go
Ask the Expert
FAQ's
Drug Information
Disease Information
Health News
Health Info
Panel Registration
Healthcare Orgs
Medical Refs
Gov't Sites
Hospitals
Med Schools
Home
 
Special Offers

Drug Infonet provides drug and disease information for your healthcare needs. Visit our FAQ page to find answers to common health questions. Look on the Manufacturer Info page to link to pharmaceutical company pages. Click to Health Info and Health News for the latest in healthcare developments.

Drug Infonet brings this free resource to you so that you become a more informed consumer of healthcare.


Doctors' Answers to "Frequently Asked Questions" - Potassium


These comments are made for the purpose of discussion and should NOT be used as recommendations for or against therapies or other treatments. An individual patient is always advised to consult their own physician.

[posted 03/27/2000]
Question: Hi.I have taken verapamil with no side effects for a long time, but began having unstable angina about a year ago. I radically changed my diet, going on an all fresh veggie/fruit/low fat (olive oil only with some salmon or albacore occasionally). Some of the veggies I love are high in potassium. I have read that too much potassium with the channel blockers is unwise. My angina has been reduced from several really debilitating and scary, long-lasting episodes daily to occasional bouts of minor discomfort, yet docs like McDougal and Ornish promote that if their diets are followed, the angina will cease and the disease will reverse itself. If I can't eat foods that have potassium, what's left? Thanks.

Answer: I have never heard of this problem unless you have a decrease in renal function.

[posted 03/3/2000]
Question: recently i have seen round objects in the toilet resembling the potassium that i take daily.......is this normal?

Answer: Several of the potassium pills have fairly rigid pill casings that do not dissolve. However, the potassium"washes" out and is absorbed. If you potassium is ok(blood level) wouldn't expect a problem.

[posted 01/12/2000]
Question: In the past year, I was treated for what I assume
was mild hypokalemia because both times I was treated
with 20 meq of k-dur and released from the hospital.
The first time I was treated, was after I had been in the
hospital for pylonephritis. I did receive three days of an
antibiotic intravenously. I'm unsure of the drug name but
I remember they had to give me the potassium supplement
before they started my antibiotic because they said my
potassium was "a little low." The second time I was given
k-dur 20meq po, was in the emergency room after experencing
shakiness, chills, nausea, increased urinary frequency and
dizziness. Just to note, over the past year I have also
experienced severe indigestion. I was treated with Previcid
with absolutly no relief. The only thing that seemed to help
was Propulsid. When I have indigestion and sometimes even when
I don't, I have frequent arrythemias. I've had ekg's that
once showed Trigeminy with increase heartrate and all the
other ones mostly PAC's.(or PVC's)(The less serious of the
two). I have a history of ureteral reflux, from age 4 to 9
and was in and out of the hospital being treated for bladder
or kidney infections. After marriage, I expecially had more
infections (bladder). The last 5 years I only get an infection
about 1-2x a year. I used to get them every other month at
times. I was wondering if there is any correlation between
the symptoms and if there was, how could any if all could
be related? Does everyone occasionally have a mild drop in
potassium? Do you have any information regarding similiar
problems such as mine. Thankyou for your time and input.

Respectfully, Gayle,RN,BSN

Answer: The first issue is to see if your levels are low at all times, or episodically. This needs to be done with weekly or so potassium levels until that is established. There are several medical conditions that can give you low potassium - a workup by an internist or nephrologist would be necessary if it really is low to establish the cause. Recurrent infections can change the function of the kidney causing potassium wasting, but that is conjecture until you really establish that you have an ongoing problem.

Hypokalemia [posted 7/30/98]
Question: What are the symptoms of low potassium?

Answer: Muscle cramps, fatigue, weakness, cardiac irregularities, decreased tendon reflexes, polyuria, polydipsia.

Potassium
Question: what can make your potassium level drop to a level of two? I recently had an asthma attack and was put on solumedrol and my blood sugar rose to 800. I have never had a blood sugar problem in the past nor a potassium problem. I was listed in critical care for 6 days and I am still having side effects from the drugs and muscle weakness and sometimes get disoriented when standing. The muscles in my lower legs are like jelly after standing for a short time and constantly hurt. My scalp burns and I sweat a fine mist at all times. I have a slight numbing sensation in my legs, lips, side of my face and in the back of my hands. Could these symptoms be from the potassium drip, the solumedrol drip, or the theophylline drip? Or are they there because of the state my body was in during the acute asthma attack? My electrolytes were all messed up also. The asthma is now under control, but I still have the other side effects and would appreciate any information you may have. also, does this mean that I could become a diabetic in the future?

Answer: Steroids are known to raise blood glucose in many individuals. This "side effect" is common and doesn't particularly seem to predict later development of diabetes mellitus. Once the glucose is high it forces potassium out of the cells. Then the potassium is excreted by the kidneys. Correction of the glucose drives the potassium into the cells and often produces a low potassium. It is hard to tell if it was caused by treating your high glucose or not from your scenario. The other side effects will go away once your bodyís electrolytes are back to normal. Few people are sicker than those with severe electrolyte disturbances. However, it is usually easy to restore quickly.

Potassium
Question: What are the symptoms of diet too high in potassium? In what case would a patient be advised to cut down on dietary potassium?

Answer: Diets high in potassium are usually thought to be beneficial for most medical problems since they are high in vegetable matter. However, patients in stages of renal failure are commonly told to restrict their potassium intake. Occasionally, patients on certain diuretics will be counseled to avoid extra potassium, but this is unusual. Symptoms of a diet high in potassium are none unless the blood potassium level rises. This only happens if the kidneys are functioning improperly.

Low Potassium Levels
Question: What can cause potassium levels to remain low even with supplements?

Answer: Potential causes of hypokalemia(a favorite question of third year medical students). 1. GI disorders(vomiting, diarrhea, villous adenoma). 2.Renal causes(alkalosis,mineralocorticoid excess,diuretics,licorce[English not American],Conn's Syndrome, Secondary aldosteronism, different renal tubular diseases), 3. Other causes(excess insulin, familial periodic paralysis). Basically, if one's potassium is low there is a pathologic cause. GI is the most common or possible diuretic use. If there is no obvious GI loss or diuretics the above causes will need to be looked for.



Back to Drug InfoNet Home Page.

Back to Doctor FAQ main page.





HON
FAQ Drug Info Disease Info Manufacturer Info Health Care News Health Info Become Panelist Health Care Orgs Medical References Government Sites Hospital Sites Medical Schools
Contact | Site Map | Search | Disclaimer | Mission Statement

© 1996-2005 DRUG INFONET, Inc. All rights reserved.